Affordable Access

Acute gout precipitated by total parenteral nutrition.

Authors
  • Moyer, Robert A
  • John, Douglas St
Type
Published Article
Journal
The Journal of rheumatology
Publication Date
Apr 01, 2003
Volume
30
Issue
4
Pages
849–850
Identifiers
PMID: 12672211
Source
Medline
License
Unknown

Abstract

Hypouricemia is seen in a variety of clinical situations. Although precipitation of gout is well known following initiation of uricosuric therapy, it has been reported rarely following the institution of total parenteral nutrition (TPN), despite its known uricosuric effect. We describe a patient who developed polyarticular gout on 2 occasions after a sudden decline in serum uric acid after initiation of purine-free TPN. Potential etiologies include increased urate clearance due to the infusion of glycine or amino acids. Monitoring of serum uric acid concentrations in patients with a history of gout may help predict a gout attack. Prophylactic treatment or alternative TPN formulations may be indicated.

Report this publication

Statistics

Seen <100 times